Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 47, NWS New Orleans, LA

May 11, 2007Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2007, 3:43 PM CDT for Jackson County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2007, 3:43 PM CDT (20:43 UTC)
Expired
May 11, 2007, 4:15 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:04 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 11, 11:04 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CDT FRI MAY 11 2007

.CONVECTIVE UPDATE...

WILL NOT BE MAKING ANY CHANGES TO CURRENT FORECAST PACKAGE. THE
REFRESHER ON THE HAZARDOUS WEATHER OUTLOOK WILL MENTION STRONG
THUNDERSTORMS BUT NOT QUITE SEVERE...IN LIMITED COVERAGE. SEVERAL
PROS AND CONS TO POTENTIAL TODAY. UPPER LOW OVER THE NORTHWEST
GULF IS PROVIDING A COLD POOL OF SORTS ALOFT AND A 100+KT JET
STREAK ACROSS THE MIDDLE GULF. LOW LEVEL MOISTURE IS ADEQUATE BUT
NOT TERRIBLY DEEP. PRECIPITABLE WATER VALUES AROUND 1.1-1.3 ARE IN
RANGE FOR PREFERRED SATURATION THICKNESSES OF 567DM FOR MAY.
MODELS SHOW A LARGE DIVERGENCE FEATURE DEVELOPING OVER THE AREA
BUT LOW LEVEL CONVERGENCE IS WEAK. IT MAY NEED THE SUPPORT OF SEA
AND LAKE BREEZE WINDS TO FORM THE CONVERGENCE NEEDED FOR FORCING
ALONG A SUBTLE SURFACE PRESSURE TROUGH NEAR THE LA-MS STATE LINE
BELOW MCCOMB. THIS WOULD MEAN AN ONSET PROBABLY 2 PM OR LATER.
THIS AREA IS FAIRLY CLOUD FREE AND ADJACENT TO AN EXTENSIVE CLOUD
DECK TO THE SOUTHWEST...PROVIDING SOME DIFFERENTIAL HEATING INTO
THE AFTERNOON. VERY SLOW STORM MOTIONS CAN SEND MUCH MOISTURE AND
CLOUD POLLUTION ALOFT THAT SHUTS DOWN ANY PERPETUATION BY MID TO
LATE AFTERNOON.

RICKS INDEX OUTPUT USING 332K LIFT FROM MOST UNSTABLE LIFT AT
987MB YIELDS A POP 53 PERCENT...PRECIP 2.91 INCHES...POTENTIAL
PCPN 5.72 INCHES FOR TEMP BELOW 72F. RICKS INDEX 126 GIVES A 16
PERCENT CHANCE OF SEVERE WITH CONVECTIVE GUSTS 46 KT
/41-51KT/...FORECAST HAIL SIZE 0.44 INCHES /PEA/ WITH A VIL OF 56.
THE ARKANSAS METHOD VIL OF THE DAY IS 49. TOR THREAT IS EF0 AND
WATERSPOUTS POSSIBLE. HAIL-VIL SHOWS A 59 VIL NEEDED FOR PENNY
HAIL. DOWNBURST CHECKLIST SHOWS A MODERATE RISK OF DOWNBURST WINDS
ASSUMING CAPE VALUES GREATER THAN 2000 J/KG.

BOTTOM LINE IS ANTICIPATING SCATTERED SLOW MOVING THUNDERSTORMS TO
DEVELOP ALONG WEAK SURFACE TROUGH NORTH OF LAKE PONTCHARTRAIN ONCE
LAKE BREEZE KICKS IN. CONVECTIVE INTIATION TEMP IS AROUND
84F...CLOSE TO FORECAST MAX TEMPS THIS AFTERNOON. STRONG TO MARGINAL
SEVERE WITH RICKS INDEX OUTPUT AS BASIS AND IN AGREEMENT WITH SEE
TEXT COMMENTS OF STORM PREDICTION CENTER. AS UPPER LEVELS
MOISTEN...EXPECTING CONVECTION TO TRANSITION TO HIGH BASED
STRATIFORM WITH EXTENSIVE CLOUD COVER IN COLD POOL SIMILAR TO A
WARM TOPPED MCS. THEREFORE...PRIMARY THREAT OF CONVECTIVE IMPACTS
WILL BE A SMALL WINDOW FROM INITIATION TO TOPSIDE SATURATION...
MAINLY BETWEEN 2 AND 5 PM. HWO OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  61  86  63 /  30  20  20  30
BTR  84  64  86  65 /  30  20  20  30
MSY  84  66  86  67 /  30  20  10  20
GPT  85  64  87  66 /  30  20  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24
Hazardous weather outlook, May 11, 11:12 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 AM CDT FRI MAY 11 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-120300-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1112 AM CDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY DEVELOP IN
THE DAYTIME HEATING BY MID-AFTERNOON TODAY...PRIMARILY NORTH AND
WEST OF THE LOUISIANA TIDAL LAKES INTO SOUTHWEST MISSISSIPPI. THE
PRIMARY THREAT WILL BE LOCALIZED DOWNBURST WINDS GUSTS NEAR 50 MPH
AND PEA TO MARBLE SIZED HAIL FROM THE STRONGER STORMS THAT MAY
FORM BETWEEN 2 PM AND 5 PM. DUE TO SLOW MOVING NATURE OF ANY
STORMS...LOCALLY HEAVY RAINFALL MAY PRODUCE SOME PONDING OF WATER
AND ISOLATED ACCUMULATIONS OF 3 TO 5 INCHES OF RAINFALL. DUE TO
THE LIMITED EXTENT OF COVERAGE...A WIDESPREAD SEVERE OR FLOOD
THREAT IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY SUNDAY AND LATE
WEDNESDAY INTO THURSDAY. AT THIS TIME...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED TODAY. HOWEVER ONE OR TWO
STORMS MAY BRIEFLY APPROACH SEVERE LEVELS. LAW ENFORCEMENT AND
EMERGENCY MANAGERS ARE URGED TO NOTIFY THE NATIONAL WEATHER
SERVICE IF HIGH WINDS OR HAIL IS REPORTED THIS AFTERNOON.

24

In the hours before

Local storm report, May 11, 3:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
310 PM CDT FRI MAY 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             8 W GULFPORT            30.39N 89.20W
05/11/2007  E1.75 INCH       HARRISON           MS   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED ON KILN-DELISLE ROAD. REPORT
            RELAYED BY WLOX RADIO STATION.

&&

RSW
Local storm report, May 11, 3:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
333 PM CDT FRI MAY 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             KILN                    30.42N 89.43W
05/11/2007  E1.25 INCH       HANCOCK            MS   EMERGENCY MNGR

            REPORT FROM HANCOCK COUNTY EOC.

&&

RSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:16 PM CDTSevere Thunderstorm WarningLIXSaint Tammany29 min
May 11, 3:01 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison59 min
May 11, 3:59 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River31 min
May 11, 4:07 PM CDTSevere Thunderstorm WarningLIXAmite23 min
May 11, 4:22 PM CDTSevere Thunderstorm WarningLIXWilkinson38 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningLIXPearl River33 min
May 11, 4:54 PM CDTSevere Thunderstorm WarningLIXJackson21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.